Alert archive / Florida / Rip Current Statements in 2012

Rip Current Statement 30, NWS Tallahassee, FL

December 20, 2012Bay County, Gulf County, Walton County, Florida

NWS Tallahassee, FL issued this rip current statement at Dec 20, 2012, 3:39 AM CST for Bay County, Gulf County, Walton County, Florida. It took effect at Dec 20, 2012, 6:00 AM CST. It was in force for 36 hr.

The area

The counties it named.

The facts

Issued
Dec 20, 2012, 3:39 AM CST (09:39 UTC)
In effect from
Dec 20, 2012, 6:00 AM CST
Expired
Dec 21, 2012, 6:00 PM CST
In force
36 hr
Issued by
NWS Tallahassee, FL

Counties Bay County, FL, Gulf County, FL, Walton County, FL

The radar

The Eglin Afb radar (KEVX), 41 km from the middle of the area, began a volume at 09:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 9.7 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2012-12-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2012-12-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2500 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

657 
WHUS42 KTAE 200939
CFWTAE

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE TALLAHASSEE FL
439 AM EST THU DEC 20 2012

...THERE IS A HIGH RISK OF RIP CURRENTS ALONG THE BEACHES OF THE
EASTERN FLORIDA PANHANDLE AND BIG BEND TODAY...

.STRONG SOUTHERLY AND THEN SOUTHWESTERLY WINDS ASSOCIATED WITH A
COLD FRONT WILL INCREASE THE SURF ALONG THE FLORIDA PANHANDLE
BEACHES AND RESULT IN A HIGH RISK OF RIP CURRENTS TODAY.

FLZ108-112-114-211000-
/O.NEW.KTAE.RP.S.0030.121220T1200Z-121222T0000Z/
SOUTH WALTON-COASTAL BAY-COASTAL GULF-
439 AM EST THU DEC 20 2012 /339 AM CST THU DEC 20 2012/

...HIGH RIP CURRENT RISK IN EFFECT THROUGH FRIDAY EVENING...

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A HIGH RIP
CURRENT RISK...WHICH IS IN EFFECT THROUGH FRIDAY EVENING. 

* WAVES AND SURF...4 TO 5 FOOT SURF FOR PANHANDLE BEACHES...2 TO 3
  FOOT SURF FOR BIG BEND BEACHES.

* TIMING...SURF WILL INCREASE QUICKLY THIS MORNING AND REMAIN
  ELEVATED THROUGH TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS A HIGH RISK OF RIP CURRENTS. RIP CURRENTS ARE POWERFUL
CHANNELS OF WATER FLOWING QUICKLY AWAY FROM SHORE...WHICH OCCUR
MOST OFTEN AT LOW SPOTS OR BREAKS IN THE SANDBAR AND IN THE
VICINITY OF STRUCTURES SUCH AS GROINS...JETTIES AND PIERS. HEED
THE ADVICE OF LIFEGUARDS AND THE BEACH PATROL. PAY ATTENTION TO
FLAGS AND POSTED SIGNS. IF YOU BECOME CAUGHT IN A RIP CURRENT...
DO NOT PANIC. REMAIN CALM AND BEGIN TO SWIM PARALLEL TO SHORE.
ONCE YOU ARE AWAY FROM THE FORCE OF THE RIP CURRENT...BEGIN TO
SWIM BACK TO THE BEACH. DO NOT ATTEMPT TO SWIM DIRECTLY AGAINST A
RIP CURRENT. EVEN A STRONG SWIMMER CAN BECOME EXHAUSTED QUICKLY. 

&&

$$

CAMP
1 follow-up statement
432 
WHUS42 KTAE 211011
CFWTAE

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE TALLAHASSEE FL
511 AM EST FRI DEC 21 2012

...THERE IS A HIGH RISK OF RIP CURRENTS ALONG THE WEST FACING
BEACHES OF GULF COUNTY TODAY...

.STRONG NORTHWESTERLY WINDS WILL CONTINUE TODAY. THIS WILL
GENERATE ELEVATED SURF...AND STRONG RIP CURRENTS...AT THE WEST
FACING BEACHES OF GULF COUNTY TODAY.

FLZ108-112-211115-
/O.CAN.KTAE.RP.S.0030.000000T0000Z-121222T0000Z/
SOUTH WALTON-COASTAL BAY-
411 AM CST FRI DEC 21 2012

...HIGH RIP CURRENT RISK IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS CANCELLED THE
HIGH RIP CURRENT RISK. 

&&

$$

FLZ114-220000-
/O.CON.KTAE.RP.S.0030.000000T0000Z-121222T0000Z/
COASTAL GULF-
511 AM EST FRI DEC 21 2012

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH THIS EVENING...

* WAVES AND SURF...3 TO 5 FOOT SURF. 

* TIMING...SURF WILL REMAIN HIGH AT WEST FACING BEACHES THROUGH
  TODAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS A HIGH RISK OF RIP CURRENTS. RIP CURRENTS ARE POWERFUL
CHANNELS OF WATER FLOWING QUICKLY AWAY FROM SHORE...WHICH OCCUR
MOST OFTEN AT LOW SPOTS OR BREAKS IN THE SANDBAR AND IN THE
VICINITY OF STRUCTURES SUCH AS GROINS...JETTIES AND PIERS. HEED
THE ADVICE OF LIFEGUARDS AND THE BEACH PATROL. PAY ATTENTION TO
FLAGS AND POSTED SIGNS. IF YOU BECOME CAUGHT IN A RIP CURRENT...
DO NOT PANIC. REMAIN CALM AND BEGIN TO SWIM PARALLEL TO SHORE.
ONCE YOU ARE AWAY FROM THE FORCE OF THE RIP CURRENT...BEGIN TO
SWIM BACK TO THE BEACH. DO NOT ATTEMPT TO SWIM DIRECTLY AGAINST A
RIP CURRENT. EVEN A STRONG SWIMMER CAN BECOME EXHAUSTED QUICKLY.

&&

$$

What forecasters said that day

The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this rip current statement went out at Dec 20, 3:02 AM CST, 37 minutes earlier.

Area forecast discussion, Dec 20, 3:02 AM CST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
402 AM EST Thu Dec 20 2012

...Severe Weather Possible today...
...Gale Conditions expected late this afternoon and tonight over the
Gulf...
...Freezes Expected Friday and Saturday Nights...

.NEAR TERM [Through Tonight]...
A potent upper trough is moving into the eastern half of the country
this morning, generating heavy snow across the central plains and
western Great Lakes, and strong to severe thunderstorms over the
lower Mississippi Valley. The upper low and parent sfc low will
track northeastward today, reaching the eastern Great Lakes by
sunrise on Friday. The trough axis and associated cold front will
move rapidly across the southeastern states today, with the front
reaching the western boundary of the CWA by early this afternoon,
and exiting the eastern edge of the CWA by mid-evening. Expect to
see breezy conditions today ahead of, and behind the front, with
gust up to around 30 mph possible (outside of any thunderstorms).
This should remain just below wind advisory criteria.

Return flow has already begun over the western portion of the
forecast area this morning, with dewpoints reaching the lower 60s
along the panhandle coast (compared with the upper 30s in
Tallahassee). This warm advection pattern will strengthen through
the morning, with scattered showers moving into the western counties
by sunrise. Thereafter, expect to see a forced line of showers and
thunderstorms reach the western border by late this morning, racing
east across the area through the afternoon.

As for the severe threat, the primary limiting factor will continue
to be the lack of instability, with most guidance suggesting
sfc-based CAPE aob 500 j/kg, and primarily limited to coastal areas.
Shear parameters are still forecast to be quite favorable, with
0-1km shear values of 30-35 knots moving across the region late this
morning and this afternoon. 00Z NAM was a bit more agressive with
the instability (and low-level shear) for this afternoon, and thus
indicated the potential for a more significant event. However, the
remainder of the guidance (global and CAMS) is slightly less
agressive with the shear and instability, indicating a more isolated
severe weather event. At this time, expect to see isolated damaging
wind gusts as the primary threat from this system. However, with the
strength of the low-level wind fields, an isolated tornado cannot be
ruled out. The thermodynamic evolution will need to monitored
closely into the afternoon for the potential for more instability
than expected.

&&

.SHORT TERM [Friday Through Saturday]...
A much colder and drier airmass will spill into the region in the
wake of the cold front. Strong CAA should hold high temperatures in
the mid to upper 50s for Friday afternoon, along with gusty
northwest winds. A freeze appears likely for all areas away from the
immediate coast for Friday night. Most areas will see temperatures
fall into the upper 20s. However, a few mid 20s in normally colder
locations will be possible if winds are able to fully decouple. At
this time, with the sfc high expected to be centered just west of
the forecast area, a widespread hard freeze does not seem likely.
With the confidence in the freeze increasing for Friday night, will
issue a freeze watch for the entire CWA with the morning package.

The airmass will begin to slowly modify on Saturday, with rising
heights allowing temperatures to reach back to near 60 degrees.

&&

.LONG TERM [Saturday Night through next Thursday]...
The extended portion of the forecast will begin with a low-level
anticyclone centered over the Southeast US, and relatively zonal
flow aloft. The general evolution being portrayed by the global
models is for a fast-moving, progressive shortwave trough to eject
ENE from the Rockies into the Great Lakes in the early part of next
week, with a much more powerful wave digging through the Western US
and into the southern Plains by mid-week. Operational runs of the
ECMWF and GFS have yet to show much consistency on the details, but
the overall trends are relatively similar. This suggests we will see
a period of return flow, with gradually increasing PoPs from Monday
to Wednesday. The ensemble means (and operational runs) still show a
cold front passage around 00z Thursday (+/- 12 hrs), with cooler air
arriving thereafter. Thunderstorms were added to the forecast on
Wednesday as that seems to be the favored time for the approach of
the cold front for now. Model consistency may not improve until this
weekend when the blocking pattern in the NE Pacific begins to break
down and the aforementioned wave begins to move onshore.

&&

.AVIATION [Beginning 06Z Thursday]...
A northward push of low-level moisture into MS and AL is producing a
deck of low stratus and some showers to the west of our area. The
eastern edge of the stratus (MVFR) may affect ECP and DHN for parts
of the morning. Models are then very consistent with bringing a band
of SHRA/TSRA through the area from west to east. Timing appears to
be from 18-22z at ECP and DHN, 21-24z at TLH and ABY, and 23-02z at
VLD furthest to the east. Given the strength of the wind fields
within a few thousand feet of the surface, any storms would likely
produce gusty winds in excess of 30 knots. The strong southerly
winds ahead of the line of storms may produce some turbulence on
approach or takeoff.

&&

.MARINE...
A strong cold front will move across the coastal waters today,
bringing with it hazardous marine conditions. Increasing southerly
flow ahead of the front will bring advisory conditions to the
western and central waters this morning, and then to the eastern
waters late this afternoon. Very strong westerly flow is anticipated
immediately following the frontal passage, with frequent gusts to
gale force expected over the western and central waters through
tonight. Expect frontal passage over the western waters by
mid-afternoon, so will start the Gale Warning there at 21z,
spreading to the central waters by 00z. Chances for frequent gusts
to gale force over the far eastern waters appear lower, so have
opted to go with a small craft advisory for these marine zones.
Winds and seas will slowly subside into the weekend, possibly not
dropping below headline criteria until Saturday afternoon.

The strong winds will likely yield surf up to 5 feet this afternoon
into Friday for panhandle beaches, so will go with a high risk of
rip currents for these locations.

&&

.FIRE WEATHER...
There is a good chance of wetting rain today. In the wake of a cold
front on Friday, a very dry air mass will combine with breezy NW
winds and high dispersions to produce the potential for some red
flag conditions. A Fire Weather Watch is already in effect for SE AL
and all FL zones, and that will be maintained. Dry air lingers on
Saturday, but red flag conditions may be less likely as winds begin
to decrease as high pressure settles into the area.

&&

.HYDROLOGY...
Todays storm system is expected to bring a half inch to inch of
rainfall on average. We will see additional minor rises, but in no
case are action stages expected to be reached.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   78  39  57  27  60 / 90  50   0   0   0
Panama City   76  40  58  36  59 / 90  20   0   0   0
Dothan        74  35  56  32  59 /100  10   0   0   0
Albany        75  35  55  28  60 / 90  30   0   0   0
Valdosta      77  37  55  28  59 / 90  60   0   0   0
Cross City    78  41  58  27  61 / 70  70   0   0   0
Apalachicola  76  41  58  35  58 / 90  40   0   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...FREEZE WATCH from late Friday night through Saturday morning
     for Calhoun-Central Walton-Coastal Bay-Coastal Dixie-
     Coastal Franklin-Coastal Gulf-Coastal Jefferson-Coastal
     Taylor-Coastal Wakulla-Gadsden-Holmes-Inland Bay-Inland
     Dixie-Inland Franklin-Inland Gulf-Inland Jefferson-Inland
     Taylor-Inland Wakulla-Inland Walton-Jackson-Lafayette-
     Leon-Liberty-Madison-South Walton-Washington.
     FIRE WEATHER WATCH from Friday morning through Friday evening
     for Calhoun-Central Walton-Coastal Bay-Coastal Dixie-
     Coastal Franklin-Coastal Gulf-Coastal Jefferson-Coastal
     Taylor-Coastal Wakulla-Gadsden-Holmes-Inland Bay-Inland
     Dixie-Inland Franklin-Inland Gulf-Inland Jefferson-Inland
     Taylor-Inland Wakulla-Inland Walton-Jackson-Lafayette-
     Leon-Liberty-Madison-South Walton-Washington.
GA...FREEZE WATCH from late Friday night through Saturday morning
     for Baker-Ben Hill-Berrien-Brooks-Calhoun-Clay-Colquitt-
     Cook-Decatur-Dougherty-Early-Grady-Irwin-Lanier-Lee-
     Lowndes-Miller-Mitchell-Quitman-Randolph-Seminole-Terrell-
     Thomas-Tift-Turner-Worth.
AL...FREEZE WATCH from late Friday night through Saturday morning
     for Coffee-Dale-Geneva-Henry-Houston.
     FIRE WEATHER WATCH Friday afternoon for Coffee-Dale-Geneva-
     Henry-Houston.
GM...SMALL CRAFT ADVISORY from 7 PM this evening to 7 AM EST Friday
     for Apalachee Bay or Coastal Waters From Keaton Beach to
     Ochlockonee River Fl out to 20 Nm-Coastal waters from
     Suwannee River to Keaton Beach out 20 NM.
     SMALL CRAFT ADVISORY until 7 PM EST this evening for Coastal
     Waters From Ochlockonee River to Apalachicola Fl out to
     20 Nm-Waters from Suwannee River to Apalachicola FL from
     20 to 60 NM.
     GALE WARNING from 7 PM this evening to 7 AM EST Friday for
     Coastal Waters From Ochlockonee River to Apalachicola Fl
     out to 20 Nm-Waters from Suwannee River to Apalachicola
     FL from 20 to 60 NM.
     SMALL CRAFT ADVISORY until 4 PM EST this afternoon for Coastal
     waters from Apalachicola to Destin FL out 20 NM-Waters
     from Apalachicola to Destin FL from 20 to 60 NM.
     GALE WARNING from 4 PM this afternoon to 7 AM EST Friday for
     Coastal waters from Apalachicola to Destin FL out 20 NM-
     Waters from Apalachicola to Destin FL from 20 to 60 NM.

&&

NEAR TERM/SHORT TERM/MARINE/HYDROLOGY...Camp
LONG TERM/AVIATION/FIRE WEATHER...Lamers
Hazardous weather outlook, Dec 19, 6:09 PM CST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
709 PM EST WED DEC 19 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-201200-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
709 PM EST WED DEC 19 2012 /609 PM CST WED DEC 19 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
A STRONG COLD FRONT WILL CROSS THE REGION ON THURSDAY. A LINE OF
STRONG TO ISOLATED SEVERE STORMS WILL BE POSSIBLE ALONG AND AHEAD
OF THE FRONT DURING THE DAY ON THURSDAY. THE PRIMARY THREAT WITH
THESE STORMS WILL BE DAMAGING WINDS.

A MUCH DRIER AND COLDER AIRMASS WILL MOVE INTO THE REGION BEHIND
THE FRONT...WITH LIGHT FREEZES POSSIBLE SATURDAY AND SUNDAY
MORNINGS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT...BUT SPOTTER
ACTIVATION IS POSSIBLE ON THURSDAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

DVD/CAMP

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 20, 2:50 AM CSTFreeze WatchTAEBay, Calhoun, Dixie, Franklin, Gadsden, Gulf and 10 more24 hr
Dec 20, 3:31 AM CSTGale WarningTAE26 hr
Dec 20, 8:20 AM CSTDense Fog AdvisoryTAEGadsden, Leon, Wakulla100 min
Dec 20, 8:30 AM CSTMarine Dense Fog AdvisoryTAE4 hr
Dec 20, 10:50 AM CSTSevere Thunderstorm WarningTAEHolmes, Walton40 min
Dec 20, 10:51 AM CSTSpecial Marine WarningTAE114 min
Dec 20, 11:26 AM CSTSevere Thunderstorm WarningTAEHolmes, Walton64 min
Dec 20, 11:45 AM CSTSevere Thunderstorm WarningTAEBay, Holmes, Walton, Washington45 min
Dec 20, 12:25 PM CSTSevere Thunderstorm WarningTAEBay, Calhoun, Holmes, Jackson, Washington50 min
Dec 20, 12:41 PM CSTSpecial Marine WarningTAE3 hr
Dec 20, 1:16 PM CSTTornado WarningTAEBay, Gulf29 min
Dec 20, 2:55 PM CSTSpecial Marine WarningTAE3 hr
Dec 20, 3:28 PM CSTSevere Thunderstorm WarningTAEJefferson, Leon, Madison47 min
Dec 20, 4:22 PM CSTTornado WarningTAETaylor23 min
Dec 20, 4:47 PM CSTSevere Thunderstorm WarningTAEMadison28 min
Dec 20, 5:48 PM CSTSpecial Marine WarningTAE42 min

Nearby

Rip Current Statements in Florida, 2012Every rip current statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.